Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 2, 2018, 10:18 PM CDT for Hand County, Spink County, South Dakota. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 10:18 PM CDT (03:18 UTC)
- Expired
- Jul 3, 2018, 6:15 AM CDT
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hand County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 85 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:00 AM CDT | FLASH FLOOD | 5 Ene Burdette, SD | TOWNSHIP AND COUNTY ROADS WITH WATER OVER THEM. MEASURED RAINFALL AFTER EVENT WAS 7.50 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 222 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted.
465
WGUS53 KABR 030318
FFWABR
SDC059-115-031115-
/O.NEW.KABR.FF.W.0006.180703T0318Z-180703T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
1018 PM CDT MON JUL 2 2018
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
East central Hand County in central South Dakota...
Southern Spink County in northeastern South Dakota...
* Until 615 AM CDT Tuesday.
* At 1016 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Tulare, Twin Lakes, Spink Colony, Spottswood, Hillside Colony,
Glendale Colony and Cottonwood Lake.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4477 9878 4481 9799 4463 9799 4464 9870
4462 9871 4462 9882
$$
SDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:49 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 2, 6:49 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 649 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 647 PM CDT Mon Jul 2 2018 Made some slight adjustments to pops based on latest hi-res this evening. Otherwise, forecast is on track with a few discrete cells beginning to pop. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 351 PM CDT Mon Jul 2 2018 Diurnal cumulus have developed this afternoon across portions of northeastern South Dakota in an increasingly unstable airmass. Southerly winds have helped transport moist 60-65+ dewpoint air, contributing to 2000+ J/kg of CAPE. An area of low pressure over central South Dakota with a northeastward-protruding warm front may provide the focus for late afternoon and early evening surface-based thunderstorms. A favorable deep layer shear environment of 35+ kts will allow for organized structures, and a favorable low level shear environment will provide the opportunity for a tornado or two with discrete storms particularly across far northeastern SD and west central MN. By this evening/tonight, this activity may be sustained and expand to some degree thanks in part to a strengthening LLJ, but should become increasingly elevated with mainly a large hail threat. Meanwhile, additional convection may develop this evening across the western Dakotas and track to the east. A favorable shear environment may allow these storms to maintain their strong to severe intensity as they track across the ND/SD border overnight. An overall weakly forced scenario means less than average confidence in timing and location of thunderstorms during this time. By Tuesday mid-morning, activity should dissipate/push north and much of the afternoon should stay dry despite the continued presence of a frontal boundary across the area. Temperatures will once again rebound into the upper 80s and lower 90s across the area with dewpoints in the 60s. .LONG TERM...(Tuesday Evening through Monday) Issued at 351 PM CDT Mon Jul 2 2018 The main challenge in the long term will be Tuesday night. Strong instability/decent LL shear and little to no MLCIN toward evening should allow for sct thunderstorms to develop across the region, especially near the frontal boundary hanging around the Missouri River valley. One negative against convection will be increasing heights/warming temperatures aloft as EML moves into the plains a head of the s/w ejecting across Montana. And, as heights increase, the westerlies start to pull north, with decreasing deep layer bulk shear progged over the CWA toward evening. Nonetheless, still appears some severe weather is possible. For the rest of the period, expansive mid level ridge over the eastern CONUS builds back toward the central CONUS, and goes through a major increase in amplitude over the Rockies/High Plains late this week. The ridge does get squashed by late in the weekend as s/w energy moves through it. So, it looks mainly dry from Thursday through Saturday, with the next chc of rain coming Sunday into early next week as a sfc boundary slips south into the region. Temperatures, overall, will favor above normal for the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 647 PM CDT Mon Jul 2 2018 VFR conditions are expected except in the vicinity of thunderstorms. Gusty winds and large hail will be possible with any thunderstorms this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Lueck LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 18 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 322 AM CDT Mon Jul 2 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms will be possible tonight. The highest risk area for severe storms is far northeastern South Dakota and west central Minnesota. While the primary threat with any storms that develop will be large hail, strong winds, heavy rain, and frequent lightning will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible through Wednesday, mainly during the afternoon and evening hours. A few of these thunderstorms could become strong to severe. Strong winds, large hail, heavy rain, and frequent lightning will be the main threats. Showers and thunderstorms will again be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for tonight. Weather spotters are encouraged to submit severe weather reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
In the hours before
Local storm report, Jul 2, 9:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 7 NNE MILLER 44.62N 98.96W
07/02/2018 E0.88 INCH HAND SD EMERGENCY MNGR
&&Local storm report, Jul 2, 9:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 9 N MILLER 44.65N 98.99W
07/02/2018 E1.50 INCH HAND SD EMERGENCY MNGR
&&Local storm report, Jul 2, 9:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HEAVY RAIN SPINK COLONY 44.75N 98.29W
07/02/2018 M2.25 INCH SPINK SD PUBLIC
NO HAIL, LIGHT WIND.
&&
TMKLocal storm report, Jul 2, 10:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 7 ESE POLO 44.72N 98.99W
07/02/2018 E0.88 INCH HAND SD LAW ENFORCEMENT
&&
TMKSpecial weather statement, Jul 2, 10:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1002 PM CDT MON JUL 2 2018
SDZ018-019-037-030345-
Hand SD-Clark SD-Spink SD-
1002 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHWESTERN
CLARK AND SOUTHERN SPINK COUNTIES UNTIL 1045 PM CDT...
At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tulare, or 12 miles south of Redfield, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tulare, Burdette, Fordham Colony, Twin Lakes, Clark Colony, Spink
Colony, Glendale Colony, Spottswood, Hillside Colony and Cottonwood
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and northeastern South Dakota.
LAT...LON 4462 9879 4476 9888 4486 9791 4468 9784
4463 9859 4464 9870 4463 9871
TIME...MOT...LOC 0302Z 256DEG 24KT 4470 9852
WiseLocal storm report, Jul 2, 10:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL 7 WNW BURDETTE 44.73N 98.94W
07/02/2018 E1.00 INCH HAND SD LAW ENFORCEMENT
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:04 PM CDT | Special Weather Statement | ABR | Hand | 41 min |
| Jul 2, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 50 min |
| Jul 2, 8:06 PM CDT | Tornado Warning | ABR | Spink | 24 min |
| Jul 2, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
| Jul 2, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 48 min |
| Jul 2, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 42 min |
| Jul 2, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 25 min |
| Jul 2, 9:06 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jul 2, 9:18 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 42 min |
| Jul 2, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jul 2, 10:02 PM CDT | Special Weather Statement | ABR | Spink | 43 min |
| Jul 2, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 15 min |
| Jul 2, 10:33 PM CDT | Special Weather Statement | ABR | Hand | 42 min |
| Jul 2, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 33 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 45 min |
| Jul 2, 11:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 45 min |
| Jul 2, 11:35 PM CDT | Flash Flood Warning | ABR | Hand, Spink | 8 hr |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| Jul 3, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 18 min |
| Jul 3, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 46 min |
| Jul 3, 1:51 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
| Jul 3, 1:56 AM CDT | Flash Flood Warning | ABR | Faulk, Hand, Hyde | 6 hr |
| Jul 3, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 37 min |
| Jul 3, 3:31 AM CDT | Heat Advisory | ABR | Brown, Buffalo, Edmunds, Faulk, Hand, Hyde and 3 more | 16 hr |
| Jul 3, 6:26 AM CDT | Areal Flood Warning | ABR | Hand, Spink | 6 hr |
| Jul 3, 10:00 AM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Jul 3, 10:03 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| Jul 3, 12:25 PM CDT | Areal Flood Warning | ABR | Hand, Spink | 3 days |
| Jul 3, 6:56 PM CDT | Special Weather Statement | ABR | Faulk | 49 min |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.